Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 169, NWS Lubbock, TX

September 18, 2002King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Sep 18, 2002, 5:00 PM CDT for King County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2002, 5:00 PM CDT (22:00 UTC)
Expired
Sep 18, 2002, 5:45 PM CDT
In force
45 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County King County, TX

The radar

The Lubbock radar (KLBB), 139 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 18, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2002-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2002-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-844 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

262 
WUUS54 KLUB 182200
SVRLBB
TXC269-182245-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
459 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KING COUNTY IN NORTHWEST TEXAS

* UNTIL 545 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 60
  MPH 16 MILES SOUTHWEST OF GUTHRIE...OR ABOUT 14 MILES NORTH OF     
  JAYTON...MOVING NORTHEAST AT 40 MPH. HAIL UP TO THE SIZE OF QUARTERS 
  WILL ALSO BE POSSIBLE.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  GUTHRIE AND FINNEY...
  GROW...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3381 10050 3340 10050 3341 10001 3382 10003

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:25 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 18, 3:25 PM CDT, 1 hour 35 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
325 PM CDT WED SEP 18 2002

IMPRESSIVE AREA OF LIFT ALREADY MOVING ACROSS NEW MEXICO WITH HIGH
BASED SHOWERS AND THUNDERSTORMS ALREADY DEVELOPING AS FAR SOUTH AS
NORTHERN LEE COUNTY NM. WATER VAPOR IMAGERY STILL SHOWS THIS SYSTEM
DIGGING AND AM BEGINNING TO WONDER IF THE UPPER LOW WILL BE A LITTLE
FURTHER SOUTH THAN WHAT MODELS ARE DEPICTING. EXPECT TO SEE AT LEAST
SCATTERED THUNDERSTORMS ACROSS THE WESTERN AREAS WITH INCREASING
CHANCES TO THE EAST...ALONG AND EAST OF THE DRYLINE. WILL MENTION
SEVERE STORMS FOR AREAS EAST OF THE CAPROCK. WILL HAVE TO WATCH FOR
SOME WIND GUSTS FROM THE HIGH BASED THUNDERSTORMS WEST OF THE
DRYLINE THAT MAY APPROACH SEVERE LEVELS.

AS COLD FRONT SURGES INTO THE AREA EXPECT WINDS TO INCREASE
SIGNIFICANTLY WITH A FEW GUSTS OF 40 TO 45 MPH POSSIBLE. EXPECT
FRONT TO REACH THE LBB AREA BETWEEN MIDNIGHT AND 2 AM. EXPECT MUCH
COOLER TOMORROW WITH COLD ADVECTION AND WRAP AROUND CLOUD COVER.
WILL CARRY SOME LOW POPS FOR POSSIBILITY OF A FEW SHOWERS. QUESTION
IS THE SOUTHERN EXTENT OF THE CLOUD COVER. WITH THE THOUGHT OF THE
LOW BEING SLIGHTLY FURTHER SOUTH WOULD EXPECT CLOUDS TO REMAIN FOR
THE ENTIRE AREA THROUGH THE DAY. SHOULD SEE CLEARING THURSDAY NIGHT
ALONG WITH DECREASING WIND SPEEDS.

ANOTHER REINFORCING SURGE OF COOLER AIR SHOULD MOVE INTO THE AREA
SATURDAY NIGHT AS ANOTHER SYSTEM MOVES ACROSS THE NORTHERN US.
YET ANOTHER FRONT IS ADVERTISED TO DIVE INTO WEST TEXAS AROUND THE
MIDDLE OF NEXT WEEK. WITH THE MAIN ENERGY WITH THESE NEXT COUPLE
FRONTS AND MOISTURE BEING PUSHED EASTWARD BY OUR CURRENT SYSTEM IT
LOOKS LIKE THE ATMOSPHERE WILL REMAIN DRY THROUGH THE EXTENDED. WILL
SEE MINOR WARM UP BETWEEN EACH SYSTEM BUT SHOULD REMAIN AT OR BELOW
AVERAGE THROUGH NEXT WEDNESDAY.

FRIONA      52/66/46/77  4200
TULIA       52/66/47/77  4200
LUBBOCK     56/67/48/78  4200
BROWNFIELD  58/68/49/79  4200
CHILDRESS   60/68/50/77  8200
ASPERMONT   66/75/53/78  6200

.LUB...NONE.
MM

In the hours before

Special weather statement, Sep 18, 11:45 AM CDT, 5 hours 15 minutes before
TXZ021>044-182100-

AREA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1145 AM CDT WED SEP 18 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME
SOUTHEASTERN TEXAS PANHANDLE...AND THE LOW ROLLING PLAINS THIS
AFTERNOON AND TONIGHT. THE SLIGHT RISK AREA IS GENERALLY ALONG AND
EAST OF A LINE FROM JUSTICEBURG TO DICKENS TO MATADOR TO
MEMPHIS.

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS SOUTHERN COLORADO
AND INTO NORTHERN NEW MEXICO THIS AFTERNOON AND EVENING. AS THE
STORM SYSTEM APPROACHES WEST TEXAS...A DRYLINE WILL MOVE EAST AND
SHARPEN RESULTING IN INCREASED CONVERGENCE EAST OF THE CAPROCK.
WIND SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR SEVERE STORMS.
THERE IS STILL SOME QUESTION TO HOW FAR SOUTH ISOLATED CONVECTION
WILL DEVELOP ALONG THE DRYLINE GIVEN THE WARM TEMPERATURES ALOFT.
HOWEVER...ANY STORMS THAT BREAK THE CAP WILL QUICKLY BECOME
SEVERE...WITH THE THREAT OF LARGE HAIL AND DAMAGING THUNDERSTORM
WIND GUSTS.

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SOUTHEASTERN
PANHANDLE AND THE LOW ROLLING PLAINS SHOULD REMAIN ALERT FOR
POSSIBLE ACTIVATION THIS AFTERNOON OR TONIGHT.

JAMES
Special weather statement, Sep 18, 4:00 PM CDT, 1 hour before
TXZ026-031-032-037-038-182300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
400 PM CDT WED SEP 18 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF THE SOUTHEAST PANHANDLE AND THE LOW ROLLING
PLAINS...

EFFECTIVE THIS WEDNESDAY AFTERNOON AND EVENING FROM 330 PM UNTIL
900 PM CDT.

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...
CHILDRESS...COTTLE...DICKENS...KING...MOTLEY

LARGE HAIL...DAMAGING THUNDERSTORM WIND GUSTS...AND DANGEROUS
LIGHTNING IS POSSIBLE IN THESE AREAS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 4:52 PM CDTSevere Thunderstorm WarningLUBBailey38 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.